Get your full text copy in PDF
Abrão José Melhem Jr., Amélia Cristina Araújo, Felipe Nathan S. Figueiredo, David Livingstone A. Figueiredo
(Department of Medicine, Midwest State University of Paraná-UNICENTRO, Guarapuava, PR, Brazil)
Am J Case Rep 2020; 21:e924796
Misuse of androgenic anabolic steroids (AAS) is a current practice associated with vigorous bodybuilding for muscular hypertrophy, especially among gym practitioners and bodybuilders, influenced by the culture of body image. In addition to liver, psychiatric, genital, urinary, dermatological, and musculoskeletal complications, AAS misuse reportedly can lead to development of cardiovascular complications, such as hypertension, dyslipidemia, cardiac hypertrophy, and early coronary disease, and potentially acute myocardial infarction (AMI) and sudden death.
CASE REPORT: A 26-year-old male farmer who was also an amateur bodybuilder developed an extensive Killip Class I AMI in the anterior wall while using AAS. A few days before the acute event, his lipid and hormone levels were measured and found to be significantly elevated. The patient was asymptomatic after left anterior descending branch angioplasty, but he had significant electrocardiographic sequelae and ventricular dysfunction.
CONCLUSIONS: We describe the case of a young male bodybuilder using AAS who presented with AMI and was treated with primary angioplasty. Documentation of high levels of lipids and hormones 1 week before the acute event suggests some relationship between AAS and cardiovascular disease. The main effects of using these steroids on the cardiovascular system are reviewed. It is time for a new global warning about the risks of misusing AAS to obtain muscle hypertrophy. Based on current medical knowledge, these hormones should not be prescribed without a clear indication for their use.
Keywords: Anabolic Agents, Androgens, Myocardial Infarction, Somatotypes, young adult